Michigan, 2005

Hail and Damaging Winds in Michigan, March 30, 2005

March 30, 2005 · NWS GRR · 4 events in 4 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 30, 3:21 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 30, 3:21 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EST WED MAR 30 2005

.SHORT TERM...
FORECAST CONCERNS ARE HIGHLY FOCUSED ON TONIGHT AND THE THREAT FOR
SEVERE WEATHER. AFTER TONIGHT...THE REMAINDER OF THE SHORT TERM/S
WEATHER IS FAIRLY BENIGN REGARDING PRECIPITATION. THE WEATHER WILL
COOL OFF SIGNIFICANTLY AFTER TODAY...WITH STRONG WINDS IN THE WAKE
OF THE COLD FRONT TOMORROW. GFS AND ETA IN PRETTY GOOD AGREEMENT ON
THE MAIN FEATURES.

TONIGHT...THREAT FOR SEVERE STILL LOOKS PRETTY GOOD...WITH STRONG
DYNAMICS IN PLACE. MOISTURE RETURN CONTINUES...WITH 50 DEW POINTS AS
FAR NORTH AS WISCONSIN...AND 60 DEW POINTS NOSING INTO SOUTHERN
ILLINOIS. GIVEN 50 KT LLJ PROGD INTO THE AREA THIS EVENING...AND
50-70 KTS AT 500MB/S WIND AN OBVIOUS THREAT. HAIL WILL ALSO BE A
THREAT WITH FREEZING LEVELS IN THE 9 TO 10 THOUSAND FT RANGE. GIVEN
STRONG SPEED AND EVEN SOME DIRECTIONAL SHEAR IN PLACE...AN ISOLATED
TORNADO CANNOT BE RULED OUT EITHER. ETA PROGS HELICITY VALUES IN
EXCESS OF 200 IN THE 0-1KM LAYER. DISCRETE CELLS TO THE SOUTH AND
WEST WILL LIKELY BECOME LINEAR WITH TIME AS THEY MOVE INTO SOUTHWEST
LOWER MICHIGAN. BEST CHANCE FOR SVR WILL PROBABLY BE IN THE SOUTHERN
HALF OF THE FORECAST AREA TOWARD THE BETTER MOISTURE AND STRONGER
WIND SPEEDS. CARRIED LIKELY POPS FOR THE ENTIRE AREA OVERNIGHT.

ON THURSDAY...WINDS WILL PICK UP IN THE WAKE OF THE COLD FRONT.
EXPECT WINDS TO PICK UP INTO THE 20-30 MPH RANGE IN MOST
SPOTS...WITH GUSTS INTO THE 40-45 MPH RANGE. FEEL WE WILL BE
BORDERLINE ADVISORY AT THIS POINT. DO NOT EXPECT SUSTAINED OVER 30
MPH AT THIS POINT WHICH IS ONE CRITERIA. THE OTHER CRITERIA WE MAY
HIT THOUGH...WHICH IS GUSTS IN EXCESS OF 45 MPH. WILL HOLD OFF FOR
NOW AND REEVALUATE WITH THE EVENING AND OVERNIGHT MODEL RUNS. WILL
CARRY A CHANCE OF RAIN SHOWERS ALL DAY TOMORROW...AS THE MOISTURE
BEGINS TO WRAP AROUND INTO THE FORECAST AREA ON THE BACKSIDE OF THE
UPPER LOW.

THURSDAY NIGHT...FEEL PRECIPITATION WILL REALLY TAPER OFF...AS THE
MOISTURE BEGINS TO PULL AWAY FROM THE AREA. HAVE A CHANCE OF RAIN
AND SNOW NORTH IN THE EVENING...AND A CHANCE OF RAIN SOUTH.
OVERNIGHT...THERE MAY BE SOME SCATTERED SNOW SHOWERS IN THE FAR
NORTH...BUT THAT IS ABOUT IT AS THE MOISTURE PULLS QUICKLY AWAY.

FRIDAY...LEFT A SMALL POP IN...RAIN AND SNOW NORTH...RAIN SOUTH FOR
CONTINUITY SAKE. FEEL WE WILL PROBABLY END UP GOING DRY WITH
TIME...AS THE ETA IS INDICATING FAIRLY DRY AIR IN PLACE. FEEL THE
GFS IS TOO FAR TO THE NORTHWEST WITH ITS PRECIP WITH THE FRIDAY
SYSTEM.

LEFT A SMALL POP FOR SNOW SHOWERS FRIDAY NIGHT AS WELL...BUT THIS
MAY NEED TO BE TAKEN OUT AS WELL AS SURFACE RIDGING STARTS TO NOSE
INTO THE AREA. SATURDAY LOOKS DRY...AND WENT DRY GIVEN THE RIDGING
OVERHEAD.

.LONG TERM...
A QUIET PERIOD IS ANTICIPATED OVER THE WEEKEND INTO NEXT WEEK. A
SHARP UPPER TROUGH WILL BE JUST EAST OF THE CWA SATURDAY NIGHT.
ZONAL FLOW WILL FOLLOW AND LAST THROUGH TUESDAY. GFS/DGEX/ECMWF ALL
SHOW A PHASING OF THE NORTHERN AND SOUTHERN STREAM SYSTEMS OVER THE
MIDDLE OF THE COUNTRY. THE EFFECT OF THIS WILL BE DOUBLE LOW
PRESSURE SYSTEM...ONE IN WESTERN ONTARIO AND THE OTHER IN OKLAHOMA
CONNECTED BY A FRONTAL BOUNDARY THAT SLOWLY PUSHES INTO THE CWA BY
THE MIDDLE OF NEXT WEEK. WITH HIGH PRESSURE OVER THE MID ATLANTIC, A
STRONG SOUTH FLOW WOULD ENSUE AND DEEP MOISTURE WOULD ADVECT NORTH
INTO THE GREAT LAKES. WITH A FRONTAL BOUNDARY MOVING INTO THE AREA
OF DEEP MOISTURE, WELL INCLUDE A MENTION OF THUNDER ON
WEDNESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE 93
Hazardous weather outlook, Mar 30, 1:35 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EST WED MAR 30 2005

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
135 PM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN
TONIGHT...ACCOMPANIED BY THUNDERSTORMS. SOME OF THE STORMS COULD BE
SEVERE. THE STORM PREDICTION CENTER HAS ALMOST THE ENTIRE FORECAST
AREA IN A SLIGHT RISK FOR SEVERE STORMS...THE EXCEPTION BEING THE
FAR SOUTHWEST...WHERE PORTIONS OF VAN BUREN COUNTY ARE IN A MODERATE
RISK.

STORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON TO THE
WEST AND SOUTHWEST OVER IOWA...ILLINOIS AND INDIANA...MOVING
INTO SOUTHWEST LOWER MICHIGAN THIS EVENING. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN
APPEARS TO BE FROM ABOUT 800 PM THROUGH 300 AM OR SO IN THE MORNING.
THE GREATEST THREAT APPEARS TO BE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH. HAIL WILL ALSO BE A THREAT...WITH HAIL TO ONE INCH IN
DIAMETER POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED TORNADO
CANNOT BE RULED OUT EITHER...AS THE STORMS WILL LIKELY BE SUPERCELLS
AS THEY MOVE NORTHEAST ACROSS ILLINOIS AND INDIANA. WITH TIME...THE
STORMS WILL LIKELY TRY TO BECOME MORE LINEAR...FORMING INTO BOWS AND
LINES AS THE MOVE INTO AND THROUGH SOUTHWEST LOWER MICHIGAN.

THUNDERSTORMS WILL BE RACING OFF TO THE NORTH AND NORTHEAST AT
SPEEDS APPROACHING 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS BEHIND THE COLD FRONT ON THURSDAY WILL INCREASE INTO THE 20 TO
30 MPH RANGE...WITH GUSTS TO NEAR 40 MPH POSSIBLE. WIND DIRECTION
WILL BEGIN THE DAY FROM THE SOUTHWEST...VEERING TO THE WEST AND
NORTHWEST THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

MEADE DUKE

The radar

The Grand Rapids radar (KGRR), 67 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Muskegon

When
March 30, 8:05 PM EST
Where
Muskegon County, Muskegon
Measured
0.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -86.233

Three quarters inch diameter hail was reported in Muskegon.

Hail, Mason

When
March 30, 8:05 PM EST
Where
Mason County, Ludington
Measured
0.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.950, -86.450

A trained spotter reported three quarters inch diameter hail three miles north of Ludington.

Thunderstorm Wind, Oceana

When
March 30, 8:10 PM EST
Where
Oceana County, Hart
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.700, -86.367

The Oceana county road commission reported that six trees were blown down across the county.

Thunderstorm Wind, Newaygo

When
March 30, 8:43 PM EST
Where
Newaygo County, Ensley Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.333, -85.633

Law enforcement reported two trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441677, 5441678, 5441679, 5441680.